Hail, Vigo
- When
- February 28, 1:20 AM EST
- Where
- Vigo County, 0.69 mi N of Belt Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.430, -87.380
Relayed by Ham.
An anomalously highly sheared environment combined with moderate instability, under a passing jet streak amid an approaching cold frontal zone, to produce scattered thunderstorms after midnight. Storms that had been rotating while crossing southeastern Illinois weakened slightly before entering Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
An anomalously highly sheared environment combined with moderate instability, under a passing jet streak amid an approaching cold frontal zone, to produce scattered thunderstorms after midnight. Storms that had been rotating while crossing southeastern Illinois weakened slightly before entering Indiana. Severe intensity was overall isolated and limited to large hail in Knox and Vigo Counties, observed wind gusts to 58-60 MPH in Marion and Shelby Counties, and winds damaging trees along the Interstate 70 corridor from Clay County to Morgan County as well as in Rushville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 28, 1:11 AM EST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 111 AM EST Wed Feb 28 2024 .Key Messages... - Strong to possibly severe weather through 4AM. - Windy conditions develop tonight and persist into Wednesday - Much colder for Wednesday with wind chills in the teens and 20s - Few rain/snow showers Friday...otherwise a seasonable/mainly dry end to the workweek - Moderation this weekend...very mild, rain chances early next week && .Mesoscale Update... Issued at 111 AM EST Wed Feb 28 2024 A loose complex of storms has now crossed into central Indiana with the strongest portion of the storm just south of Terre Haute. There has been some transient low level rotation which lead to a tornado warning. These storms have organized to the point of being able to tap into better instability in the mid levels but with the narrow axis of highest near surface shear, they've not been able to truly organize up to this point. The environment looks similar across west central Indiana which should provide at least steady state conditions with this storm as it tracks up the I-70 corridor. Elsewhere little has changed in the last hour with the previous mesoscale discussion below: Confidence continues to slowly decrease in the severe weather threat with convection struggling to advance beyond the front and without a lifting source beyond the frontal convergence, thunderstorms thus far have generally been elevated to only loosely surface based. Current observations show the front will be crossing into the far northwestern counties over the next 15-20 minutes. Latest soundings show the inversion is gone but instability continues to gradually decrease and with the surface winds remaining in the 200-220 direction, low level shear remains a bit lower than earlier expected. The ongoing convection along the I-70 corridor remains near steady state with cloud tops around 25kft and only sporadic lightning. These storms may be able to become severe, but based on trends over the last 2 hours, confidence is low. WoFS continues to highlight the Ohio River being the primary area for severe convection over the next 3 hours but if convection continues to struggle to grow even with the surface convergence and remains elevated near and behind the front, the severe threat will continue to diminish. && .Forecast Update... Issued at 908 PM EST Tue Feb 27 2024 Details about the severe threat are in the Mesoscale discussion. Convection across southern Illinois has struggled to maintain itself without any significant forcing. Additional isolated light returns have been noted on radar in southern portions of central Indiana, but these haven't done much either. Will continue to keep a close eye on development, but for now will lower PoPs in the very short term. Hi-res models, including the Warn-on-Forecast System, continue to develop scattered convection across southern portions of the area before midnight. Afterward, more widespread shower and thunderstorms will develop and move into the area as the cold front approaches from the west. Focus looks to be on the far southern portions of the area. Given the above, will keep high PoPs going in the south third or so of the area, but will lower PoPs north and tighten the gradient between chance and higher category PoPs. The temperature gradient behind the front is impressive and the difference in airmasses can be seen on infrared satellite. Temperatures will still continue to fall quickly toward morning, and no significant changes will be made to temperatures. Winds are gusting to over 30kt already in the west, and these will spread east during the night. && .Short Term...(This evening through Wednesday) Issued at 300 PM EST Tue Feb 27 2024 Severe Threat... Overview: A short wave attached to a robust subtropical jet will move through the Great Lakes and Ohio Valley region today through tonight. Within this short wave a quickly deepening low pressure system, of which is currently over the Quad Cities region, progressing northeastward. Attached to the low, there is a dry line (currently over central Illinois), and a lagging cold front over Iowa/Missouri. Soundings show plenty of deep shear including modest 10-15mph southerly surface winds, veering to 30-40kt SSW low levels and 100+ kt westerly jet above 300mb. It total, sfc-6km bulk shear values are between 70-80kts, plenty to sustain organized convection. Mid-level lapse rates also support strong updrafts, ranging from 8.5-7.5 C/km in the 850-500mb layer. The limiting factors for the severe threat are the presence of a strong EML and associated cap this afternoon, as well as the lack of surface based lift along the dry-line. Current ACARs soundings and a sounding taken at Valparaiso University showcase this cap well with a decrease in dew points above 900mb, with a simultaneously sharp increase in temperatures with height. A stagnant cloud deck around 2500ft is further reinforcing the cap. A secondary warm front is slowly progressing northward, helping erode some of this cloud layer as seen on day-cloud satellite imagery, and should help break the cap by this evening, but for now, this will remove the chances for thunderstorm initiation over the next 2-4 hours. As mentioned, the second limiting factor is the amount of surface based forcing along the dry-line. Further north, orthogonal surface flow across the dry-line should lead to better initiation this evening, but over central Indiana, the lack of confluence along the dry-line is concerning for initiation potential. Still, latest guidance is showcasing a bit more progression of the dry-line, of which could lead to isolated thunderstorm initiation. The better threat for initiation will be along the cold front tonight, primarily over southern Indiana where the front is situated W/E along the nocturnal LLJ. Location and Timing: The initial severe threat will be associated with the dry-line advancement, in combination with the cap erosion between 7PM and 10PM EST. As discussed in the previous segment, confidence is low that initiation will occur, but parameter spacing is supportive of severe, rotating convection if any does initiate. This threat is for all of central Indiana, but most likely occurrence is along and north of the I-70 corridor. The second severe threat will be associated with the cold front passage between 10PM and 4AM tonight. As the cold front passes through, any remaining CIN from the cap should be minimal, and initiation should occur. This especially trough where the cold front begins to stall and is oriented more W/E along a strengthening 50- 60kt LLJ. The best chance for the W/E oriented front will be over southern Indiana as highlighted by an Enhanced Risk by SPC. Rest of This Afternoon (before 00Z)... Generally quiet weather is expected across much of central Indiana this afternoon. Lower clouds have kept temperatures in check (but still unseasonably warm for late February). Some thinning of the clouds is possible so temperatures may still jump into the lower 70s. Lack of forcing and some capping will likely keep most of the area dry through this period. Isolated convection (potentially severe) may develop closer to 00Z, so will have some low PoPs. Tonight... Forcing will increase as an upper trough gets closer and a cold front approaches this evening. Scattered convection will develop with instability present. Will have some chance PoPs for much of the evening. Late evening into the overnight, convection will increase in coverage as forcing increases with the approaching upper trough and with the cold front. A strong upper jet and a continuing low level jet will also be around. Convection that fired earlier in the evening across Missouri and southern Illinois will move into the southern forecast area as well late evening into the overnight. Will go high PoPs across the south during this time frame. Questions remain though about coverage across the north. The surface low and warm front will be well north of the area early overnight. Although the strong cold front will provide good forcing, the convection to the south may rob some of the deeper moisture for the northern forecast area. Will go no higher than likely PoPs north and perhaps even only chance for some areas. Gradient winds will become a concern tonight. Mixing will occur ahead of the cold front, which will bring down some of the stronger winds aloft. As the cold front passes, strong cold advection will bring down winds as well. Ensembles indicate the threat for some 40 mph wind gusts but are less bullish with 45 mph winds (or sustained winds of 30 mph). Thus, do not plan on a Wind Advisory at this time, but will continue to monitor in case winds overperform. Temperatures will remain quite warm until the cold front passes late tonight, then readings will fall rapidly into the 30s and 40s by 12Z. Wednesday... The cold front will be through much of the area by 12Z and thus most of the forcing. Some forcing will linger with the upper trough itself though, so will keep some low PoPs most areas by the start of the Wednesday period. Drier air will then quickly move in and end any precipitation. As cold air rushes in, any linger precipitation will change to snow. Little or no accumulation is expected with very light QPF amounts and a warm ground. Windy conditions will persist with the strong cold advection. Gusts up to around 40 mph will persist into the day. The cold advection will keep temperatures in the 30s. Thanks to the wind, wind chills will be in the teens and 20s. After air temperatures in the 60s and 70s the days prior, this will feel even worse. && .Long Term...(Wednesday night through Tuesday) Issued at 300 PM EST Tue Feb 27 2024 Wednesday Night through Friday... The continual roller-coaster pattern over the Midwest, as we transition from winter to spring, should include one almost- blustery period Wednesday night as the column's thermal minimum under the passing trough advances quickly from central Indiana's eastern counties to the Appalachians. WNW surface winds, still gusting to 25 mph early in the evening will subside as the corresponding surface high pressure center slides east across Kentucky, pushing the tighter gradient ahead of it. Readings should have no problem falling into the low 20s under mostly clear skies...which would be 35 degrees below Tuesday's minimums...and set-up Thursday to be only the fourth sub-normal day of February 2024. The late work-week will then feature a broad and pronounced split flow progressing across the western/central CONUS. Potential moderation will be delayed by a short wave lifting from the southern Plains to the eastern Great Lakes...which will provide clouds and at least isolated light rain and/or snow showers across the southern Midwest Friday. Little or no impacts expected from any flurries/ snow showers. Temperatures Thu-Fri are expected to show slow moderation through near to slightly above normal levels. Saturday through Tuesday... A more pronounced moderation will then be the rule as a progression similar to that of early this week takes place. The pattern will transition from a subtle upper zonal ridge into increasing southerly flow ahead of a deep, broad upper trough that will steadily progress across the western CONUS through the weekend. Ensembles then indicate very amplified surface low pressure, along the trough's front end, from Canada down the Mississippi Valley...should facilitate another slower frontal passage within the early workweek. Cold late winter high pressure under the trough's core should slide along the Canadian border, with a more moderated cool down expected as far south as our CWA into the mid-week. Probably at least a 12-24 hour period of organized rain showers would be expected, with at least embedded general thunder. The convective opportunity here appears modest so far with what should be minimal shear, lower instability, and perhaps storms well to our south zapping much of the local region's potential. THe bigger story should be at times robust southerly breezes through the early week promoting unseasonably high temperatures closer to records than normals...with a "weaker" record high minimum on Monday (55F) perhaps obtainable. The normal max/min at Indianapolis throughout the long term is 46/29. && .Aviation...(06Z TAF Issuance) Issued at 1244 AM EST Wed Feb 28 2024 Impacts: - Wind gusts 25 knots or more through much of the period - Wind shift to the northwest roughly 08-10Z time frame - Scattered to numerous convection into the aft 07Z thru 10Z Discussion: Convection has continued to be struggling to grow in coverage and intensity early this morning, but there is an area of thunderstorms trying to develop in southeast Illinois and lifting east. Guidance has continued to favor a further south path for showers and thunderstorms, which would favor the southern Indiana airfields. But the instability leading to more robust thunderstorm activity has decreased as well. Low level jet will bring non-convective low level wind shear through about 08Z. Some of these winds will mix down creating gusts at the surface with gusts up to 35kts at times. Strong cold front will move through overnight shifting winds and increasing gusts. MVFR ceilings will occur behind the front then skies will scatter out by Wednesday afternoon most sites. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...White Update...50 Short Term...50/Updike Long Term...AGM Aviation...Beach
Hazardous Weather Outlook National Weather Service Indianapolis IN 352 PM EST Tue Feb 27 2024 INZ021-028>031-035>049-051>057-060>065-067>072-282100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 352 PM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Weather hazards expected... Elevated thunderstorm wind damage risk. Elevated large hail risk. Elevated tornado risk. Elevated lightning risk. DISCUSSION... Scattered to numerous thunderstorms will develop across central Indiana tonight. Some of the storms may be severe, with the main severe threat from 700 PM to 400 AM. All modes of severe weather are possible. Outside of storms, wind gusts around 40 mph are expected this evening through overnight. Storm motion would be to the east northeast at around 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts around 40 mph will continue on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
The Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 06:20 UTC.
13 thunderstorm wind, 2 hail. Local standard time, as filed.
Relayed by Ham.
A 22 foot Coleman pool was lifted and caved in by thunderstorm wind gusts.
Tree downed by thunderstorm wind gusts along County Road 1000 South.
Large portions of numerous pine trees snapped and uprooted by thunderstorm wind gusts.
A 60 mph thunderstorm wind gust was estimated at this location.
IND ASOS measured thunderstorm wind gust.
A couple of 60 mph thunderstorm wind gusts were measured at this location.
A billboard was uprooted and then blown over 1500 feet by thunderstorm wind gusts.
Several medium to large tree limbs snapped by thunderstorm wind gusts.
A 60 mph thunderstorm wind gust was estimated at this location.
Several medium to large tree limbs downed by thunderstorm wind gusts.
GEZ ASOS measured thunderstorm wind gust.
Several large tree limbs snapped by thunderstorm wind gusts across US 40.
Tree split apart by thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154591, 1156870, 1156871, 1156872, 1156886, 1154593, 1156887, 1156881, 1156882, 1156888, 1154592, 1156883, 1154594, 1156884, 1156885.